Recognising and managing an adrenal crisis in adults and children
An adrenal crisis (AC) is a life-threatening event in patients with adrenal insufficiency (AI)
AI refers to the failure or impairment of your adrenal glands so that an insufficient amount of the hormone cortisol is being produced.
This is commonly caused by an autoimmune condition or by Addison’s disease (see this blog post) or due to hypothalamic-pituitary diseases which result in a deficiency of cortisol.
Cortisol has many important functions including the maintenance of blood pressure, blood glucose levels and immunity. So, in order to address low levels of cortisol you are prescribed hydrocortisone or sometimes prednisolone and there are what’s called “sick day rules” about increasing your usual dosage of these medications if you are unwell.
Helpful advice on this can be seen here
Managing your condition to avoid an adrenal crisis
An adrenal crisis normally comes about if:
- Your glucocorticoid replacement medication is reduced or stopped
- If the dose is not increased during periods of infection, illness, recovery from surgery, post labour or major emotional/physical stress
- More than 50% of patients find that fever or gastroenteritis with vomiting and diarrhoea are the main triggers
The risk of an adrenal crisis and hospital admission are raised in AI so education and support of patients and their families is extremely important.
This goes from the practical using of an emergency steroid card, a hydrocortisone injection pack and medical alert jewellery to regular training on self-management.
You will also find it extremely useful to access the information and resources of patient advocacy groups such as the
- Addison’s Disease Self Help Group - or ADSHG
- ADSHG on Facebook
- CAH is us – which can be found here
- The Pituitary Foundation which an be found here
Signs of an Adrenal Crisis
The following are the frequently reported symptoms of patients experiencing reduced cortisol levels which can lead to an adrenal crisis.
If they are part of you feeling ill, having an infection or being under undue stress, sick day rules apply – see above - so take the appropriate amount of cortisol replacement by mouth and monitor the situation
However, take particular note if there is no apparent reason for these occurring. If you find you have several of these simultaneously, it’s likely that your cortisol levels are dropping too low. The same applies if you get one symptom after another
- Headache – but do check you are sufficiently hydrated
- Feeling irritable or restless
- Becoming clumsy
- Feeling tired or weak
- Aching muscles
- Feeling dizzy – particularly when you stand up
- Having abdominal pain, cramps or diarrhoea
- Developing spasms
If any of the above become worse you should seek help from your GP or from A and E
NB: If you are repeatedly vomiting and unable to keep down your cortisol tablet this should be considered an emergency as should having seizures or losing consciousness at which time you should be given an emergency injection and dial 999.
Helping your children to manage their cortisol levels
In children adrenal insufficiency is usually due to autoimmune destruction (autoimmune adrenalitis). This can be accompanied by further autoimmune conditions including alopecia, vitiligo and autoimmune thyroid disease. In fact, half will go on to develop a thyroid condition at some stage in their lives. More rarely they may have congenital adrenal hyperplasia (CAH) or adrenoleukodystrophy.
However, in some cases AI comes about because of the medical treatment they have needed for severe asthma, pituitary tumours or a rare childhood cancer.
The early years following an AI diagnosis can be tricky, with a constant need to adjust medication levels to accommodate the rapid growth and physical activity of a normal child and teenager. This, of course is coupled with a lack bodily self-awareness in terms of the typical warning signs as described above.
Then there is the challenge of remembering the time-critical hydrocortisone dose. Fortunately, there are a number of apps which can help with this such as Medisafe – which tracks medication doses and syncs this with the family.
And – a steroid- dependent child can deteriorate at a most frightening speed - this means they should be closely monitored at any signs of illness. The good news is that they can recover just as quickly as soon as they are given the corrective dose of hydrocortisone which - in an emergency - is given as an intramuscular injection into the thigh.
For all the above reasons parents must educate their child’s school in terms of warning signs, sick day rules and the emergency procedure. They should also register both their home and school address with the local ambulance service so that the child’s medical condition and need for priority medical treatment is logged and available to the 999-call handler.
There is excellent information and resources on cortisol deficiency in children on the Great Ormond Street. You can find it here. GOSH have also developed an app called “My Cortisol”
For an individual to assemble the needle and syringe, mix the solution and inject themselves whilst in a crisis is extremely challenging (and one of the main reasons why families also need to know about how to do this).
However, hope is on the horizon with the recent news that a new easy-to-use hydrocortisone injector for adrenal crisis is currently in development by SOLUtion Medical. This is being funded by the ADSHG. You can find out more about this here
I hope this has been helpful.
Although every effort is made to ensure that all health advice on this website is accurate and up to date it is for information purposes and should not replace a visit to your doctor or health care professional.
As the advice is general in nature rather than specific to individuals Dr Vanderpump cannot accept any liability for actions arising from its use nor can he be held responsible for the content of any pages referenced by an external link